Skip to main content

On pricing and hedging in financial markets with long-range dependence


We study a mixed financial market with risky asset governed by both the standard Brownian motion and the fractional Brownian motion with Hurst index \({H\in(\frac12, 1)}\). We use representations of Hitsuda and Cheridito for the mixed Brownian and fractional Brownian process and present the solution of the problem of efficient hedging for \({H\in(\frac34, 1)}\). To solve the problem for \({H\in(\frac12, 1)}\) and to avoid some computational difficulties, we introduce the approximate incomplete semimartingale market, and the solution of the approximate problem of efficient hedging is considered. Then we pass to the limit and observe the asymptotic behavior of the solution of the efficient hedging problem.

This is a preview of subscription content, access via your institution.


  1. 1

    Androshchuk T.: The approximation of stochastic integral w.r.t. fBm by the integrals w.r.t. absolutely continuous processes. Prob. Theory Math. Stat. 73, 11–20 (2005)

    Google Scholar 

  2. 2

    Androshchuk T., Mishura Y.: Mixed Brownian–fractional Brownian model: absence of arbitrage and related topics. Stochastics: Intern. J. Prob. Stoch. Proc. 78, 281–300 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3

    Bender C., Sottinen T., Valkeila E.: Pricing by hedging and no-arbitrage beyond semimartingales. Finance Stoch. 12(4), 441–468 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4

    Bender, C., Sottinen, T., Valkeila, E.: Fractional processes as models in stochastic finance. To appear in “Advanced Mathematical Methods for Finance” (AMaMeF). Springer (2010)

  5. 5

    Cheridito, P.: Regularizing fractional Brownian motion with a view towards stock price modelling. PhD thesis, Zurich (2001)

  6. 6

    Cheridito P.: Arbitrage in fractional Brownian motion models. Finance Stoch. 7(4), 533–553 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7

    Dasgupta, A.: Fractional Brownian motion. Its properties and applications to stochastic integration. PhD Thesis, University of North Carolina (1998)

  8. 8

    Foellmer H., Leukert P.: Efficient hedging: cost versus shortfall risk. Finance Stoch. 4, 117–146 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9

    Foellmer H., Schweizer M.: Hedging of contingent claims under incomplete information. In: Davis, M.H.A., Elliott, R.J. (eds) Applied Stochastic Analysis, Stochastic Monographs, 5, pp. 389–414. Gordon and Breach, London-New York (1991)

    Google Scholar 

  10. 10

    Foellmer H., Schied A.: Stochastic finance. An Introduction in Discrete Time. Walter de Gruyter, Berlin (2004)

    Book  MATH  Google Scholar 

  11. 11

    Hitsuda M.: Representation of Gaussian processes equivalent to Wiener process. Osaka J. Math. 5, 299–312 (1968)

    MathSciNet  MATH  Google Scholar 

  12. 12

    Melnikov A., Romanyuk Y.: Efficient hedging and pricing of equity-linked life insurance contracts on several risky assets. Int. J. Theor. Appl. Finance 11, 295–323 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13

    Mishura, Y.: Stochastic calculus for fractional Brownian motion and related processes. Springer, Lecture Notes Math., 1929 (2008)

  14. 14

    Norros I.: On the use of fractional Brownian motion in the theory of connectionless networks. IEEE J. Sel. Areas Commun. 13, 953–962 (1995)

    Article  Google Scholar 

  15. 15

    Norros I., Valkeila E., Virtamo J.: An elementary approach to a Girsanov formula and other analytical results on fractional Brownian motions. Bernoulli 5(4), 571–587 (1999)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16

    Protter P.: Stochastic Integration and Differential Equations. Springer, Berlin (2005)

    Google Scholar 

  17. 17

    Ralchenko K.V., Shevchenko G.M.: Approximation of the solutions of stochastic differential equations involving fractional Brownian motion by the solutions of ordinary differential equations. Ukr. Math. J. 62, 1256–1268 (2010)

    Google Scholar 

  18. 18

    Rogers L.C.G.: Arbitrage with fractional Brownian motion. Math. Finance 7, 95–105 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19

    Salopek D.M.: Tolerance to arbitrage. Stoch. Proc. Appl. 76, 217–230 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20

    Schweizer M.: On the minimal martingale measure and the Föllmer-Schweizer decomposition. Stoch. Anal. Appl. 13(5), 573–599 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  21. 21

    Shiryaev, A.N.: Arbitrage and replication for fractal models. Preprint, MaPhySto, Aarhus (2001)

  22. 22

    Taqqu M.: Fractional Brownian motion and long-range dependence. In: Doukhan, P., Oppenheim, G., Taqqu, M. (eds) Theory and Applications of Long-Range Dependence, pp. 5–38. Birkhäuser, Boston (2003)

    Google Scholar 

  23. 23

    Taqqu M.S., Teverovsky V., Willinger W.: Estimators for long-range dependence: an empirical study. Fractals 3, 785–798 (1995)

    Article  MATH  Google Scholar 

  24. 24

    Taqqu M.S., Teverovsky V.: On estimating long-range dependence in finite and infinite variance series. In: Adler, R., Feldman, R., Taqqu, M.S. (eds) A Practical Guide to Heavy Tails: Statistical Techniques and Applications, pp. 177–217. Birkhäuser, Boston (1997)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Alexander Melnikov.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Melnikov, A., Mishura, Y. On pricing and hedging in financial markets with long-range dependence. Math Finan Econ 5, 29–46 (2011).

Download citation


  • Fractional Brownian motion
  • Brownian motion
  • Financial market
  • Efficient hedging
  • Minimal martingale measure

JEL Classification

  • G11
  • G12
  • G13

Mathematics Subject Classification (2000)

  • 60G22
  • 60J65
  • 60H10
  • 91G10
  • 91G20